Hail, Onondaga
- When
- May 31, 7:10 PM EST
- Where
- Onondaga County, La Fayette
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.883, -76.100
2 hail, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 31, 2:20 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 320 PM EDT WED MAY 31 2006 .SHORT TERM (TODAY - SATURDAY)... ANOTHER VERY WARM AND HUMID DAY AS WE WAIT FOR A TRIGGER. WEAK SHORT WAVE IN NW CWA STARTING TO SET OFF SHOWERS IN CENTRAL SRN TIER AND FINGER LAKES. WRF HAD THIS DEVELOPING HERE THEN MOVING SLOWLY SE ACROSS REST OF CWA THIS EVENING. AREA STILL UNDER SFC HIGH PRESSURE AND WEAKENING UL RIDGE. WIND FIELDS ARE MARGINAL FOR SEVERE. SIMILAR TO YESTERDAY MOIST LOW LEVELS AND CAP WITH DRY AIR ALOFT. AS SHOWERS DEVELOP THEY SHOULD GO UP QUICKLY. WITH WINDS FORWARD MOTION WILL BE SLOW SO FLASH FLOODING WILL BE A CONCERN AGAIN. THIS EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE AS A COLD FRONT SLOWLY PUSHES SE IN NYS. AS THE NIGHT GOES ON CONVECTION WILL DIMINISH IN INTENSITY AND COVERAGE WITH THE LOSS OF HEATING. THURSDAY SHOWERS WILL BE MORE NUMEROUS THROUGHOUT THE DAY WITH THE COLD FRONT SLOWLY MOVING THROUGH WITH FORCING. SOME HEATING AND BETTER FORCING WITH THE FRONT CLOSER WILL POP SOME AFTERNOON THUNDERSTORMS. TEMPERATURES MUCH COOLER BUT MOISTURE ABOUT THE SAME. SOME HEAVY RAIN AGAIN...BUT MORE OF A UNIFORM HALF INCH. THURSDAY NIGHT THE FRONT WILL STILL BE IN THE CWA SO SHOWERS WILL CONTINUE ESPECIALLY IN THE SE. FRIDAY IT WILL CONTINUE TO BE RAINING ESPECIALLY IN THE SE HALF OF THE CWA AS A STRONG SHORT WAVE AND UL TROF WILL FINALLY PUSH THE COLD FRONT TO THE EAST. A SFC LOW FORMS ON THE FRONT FURTHER FOCUSING THE RAIN. TROF CLOSES OFF OVER NEW ENGLAND AND MOVES LITTLE SATURDAY. WILL BE IN MOIST NORTHERLY FLOW SATURDAY SO SHOWERS STILL POSSIBLE. COLD AIR ALOFT. MODELS STILL NOT TOGETHER ON TIMING AND PLACEMENT OF PRECIP AND UL CUTOFF. TREND HAS BEEN TO SLOW DOWN THE EVOLUTION. TAC && .LONG TERM (SATURDAY NIGHT - WEDNESDAY)... SOME SHOWERS MAY LINGER INTO SATURDAY EVENING...AS A FRONTAL SYSTEM SLOWLY MOVES OFF THE EAST COAST. AFTER THAT...THINGS DRY OUT...AS HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION FROM SOUTHERN CANADA. MAINLY SUNNY DAYS AND SEASONABLE TEMPERATURES ARE FORESEEN FROM SUNDAY THROUGH TUESDAY. BY THE MIDDLE OF NEXT WEEK...ANOTHER SLOW MOVING FRONT APPROACHES FROM THE WEST...BRINGING THE CHANCE FOR SHOWERS OR THUNDERSTORMS BACK TO THE AREA. -MJ && .AVIATION (01/00Z TO 02/00Z)... MAINLY VFR IS EXPECTED THROUGH A GOOD PORTION OF TONIGHT. SCATTERED THUNDERSTORMS...HOWEVER...WILL DOT THE REGION FROM LATE THIS AFTERNOON INTO THE EVENING (ROUGHLY 20Z THROUGH 02Z). ALTHOUGH COVERAGE WILL BE HIT AND MISS... ANY STORMS COULD BRING CONDITIONS DOWN BRIEFLY TO MVFR. TOWARDS DAYBREAK...AN AREA OF STEADIER RAIN WILL PUSH INTO CENTRAL NY. AS A RESULT...LOOK FOR MVFR CONDITIONS TO DEVELOP AT KSYR...KUCA...KITH...AND KBGM BETWEEN 10Z AND 14Z. -MJ && .BGM WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .PA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1025 AM EDT WED MAY 31 2006 NYZ062-PAZ044-047-048-072-011430- SULLIVAN-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1025 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WITH A BETTER CHANCE OF THUNDERSTORMS THIS EVENING. ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND VERY HEAVY RAIN. THE HEAVY RAIN COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT WITH A COLD FRONT. THERE COULD BE ISOLATED SEVERE THUNDERSTORMS DUE TO DAMAGING WINDS. MORE RAIN COULD AGAIN CAUSE LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-043- 011430- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND- CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING- 1025 AM EDT WED MAY 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY THIS EVENING ACROSS MUCH OF CENTRAL NEW YORK AND THE NORTHERN TIER OF PENNSYLVANIA. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON. A FEW OF THE STORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS...MOSTLY FROM MID AFTERNOON TO EARLY EVENING. HEAVY RAIN COULD CAUSE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT WITH A COLD FRONT. THERE COULD BE ISOLATED SEVERE THUNDERSTORMS DUE TO DAMAGING WINDS. MORE RAIN COULD AGAIN CAUSE LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. TAC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 651 PM EDT WED MAY 31 2006 NYZ017-312345- CAYUGA NY- 651 PM EDT WED MAY 31 2006 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR LEVANNA...AND MOVING EAST AT 10 TO 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MAPLETON AT 700 PM EDT... MERRIFIELD AND VENICE CENTER AT 705 PM EDT... SCIPIO CENTER AND FLEMING AT 710 PM EDT... WYCKOFF AND MELROSE PARK AT 715 PM EDT... ENSENORE AT 720 PM EDT... CASOWASCO AND EDGEWATER AT 725 PM EDT... OWASCO AT 730 PM EDT... MORAVIA AT 735 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. PADAVONA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 659 PM EDT WED MAY 31 2006 NYZ036-312330- MADISON NY- 659 PM EDT WED MAY 31 2006 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN DELAWARE COUNTY... * AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR DAVENPORT...AND MOVING NORTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 701 PM EDT WED MAY 31 2006 NYZ057-312330- DELAWARE NY- 701 PM EDT WED MAY 31 2006 ...STRONG THUNDERSTORM MOVING THROUGH NORTHERN DELAWARE COUNTY... * AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR DAVENPORT...AND MOVING NORTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 708 PM EDT WED MAY 31 2006 NYZ015>017-010015- CAYUGA NY-SENECA NY-YATES NY- 708 PM EDT WED MAY 31 2006 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR PENN YAN...AND MOVING EAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... MILO CENTER AND MAYS MILLS AT 715 PM EDT... DRESDEN AT 725 PM EDT... KENDAIA AT 745 PM EDT... WILLARD AND LODI STATION AT 750 PM EDT... ROMULUS AND LODI AT 755 PM EDT... OVID AT 800 PM EDT... HAYTS CORNERS AND FAYETTE AT 810 PM EDT... SHELDRAKE SPGS AND EAST VARICK AT 815 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. RRM
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
738 PM EDT WED MAY 31 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG SPENCER 42.22N 76.49W
05/31/2006 TIOGA NY LAW ENFORCEMENT
TREES DOWN
0505 PM TSTM WND DMG SOUTH EDMESTON 42.68N 75.30W
05/31/2006 OTSEGO NY LAW ENFORCEMENT
TREES AND WIRES DOWN ON CAR
0535 PM FLASH FLOOD WELLSBURG 42.01N 76.73W
05/31/2006 CHEMUNG NY AMATEUR RADIO
SMALL STREAM FLOODING
0535 PM TSTM WND DMG ATHENS 41.95N 76.52W
05/31/2006 BRADFORD PA AMATEUR RADIO
TREES DOWN IN ATHENS AND RIDGEBURG TOWNSHIP TREE ON
TRAILER IN ATHENS
0540 PM TSTM WND DMG SMYRNA 42.69N 75.57W
05/31/2006 CHENANGO NY LAW ENFORCEMENT
TREES DOWN IN SMYRNA AND EARLVILLE
0545 PM TSTM WND DMG HAMILTON 42.82N 75.55W
05/31/2006 MADISON NY LAW ENFORCEMENT
10 TO 12 TREES DOWN IN TOWNS OF HAMILTON AND LEBANON
0551 PM TSTM WND DMG LOUNSBERRY 42.07N 76.33W
05/31/2006 TIOGA NY LAW ENFORCEMENT
TREES DOWN COUNTYWIDE SOUTHERN PORTION
0630 PM HAIL COOPERSTOWN 42.70N 74.93W
05/31/2006 E0.75 INCH OTSEGO NY TRAINED SPOTTER
&&
RRMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 808 PM EDT WED MAY 31 2006 NYZ057-010115- DELAWARE NY- 808 PM EDT WED MAY 31 2006 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH DELAWARE COUNTY... * AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WALTON TO HARVARD...AND MOVING NORTHEAST AT 10 MPH. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE...ALONG WITH HEAVY RAIN. * STRONG THUNDERSTORMS WILL BE NEAR... HARVARD AT 820 PM EDT... NORTH FRANKLIN AT 825 PM EDT... COLCHESTER AT 840 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MJ
The Binghamton radar (KBGM), 77 km away, was scanning. The volume nearest the first event began at 00:09 UTC.
2 hail, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Several trees down on county Route 5.
Lightning started a house fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505138, 5505139, 5505140, 5505141.